Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Denver/Boulder, CO

September 6, 2019Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 6, 2019, 4:01 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 89 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2019, 4:01 PM MDT (22:01 UTC)
Expired
Sep 6, 2019, 5:30 PM MDT
In force
89 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:15 PM MDTFLASH FLOOD1 N Lone Tree, COCAR FLOATING AND WATER RESCUE AT C-470 & YOSEMITE ST. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS55 KBOU 062201
FFWBOU
COC005-035-062330-
/O.NEW.KBOU.FF.W.0015.190906T2201Z-190906T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
401 PM MDT Fri Sep 6 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  North central Douglas County in northeastern Colorado...
  Southwestern Arapahoe County in northeastern Colorado...

* Until 530 PM MDT.

* At 400 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. ALERT rain gages indicate that 
  up to 1.77 inches of rain has fallen in Centennial in the past 30 
  minutes with this line of storms. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Southwestern Centennial, northeastern Highlands Ranch, Greenwood
  Village and Lone Tree.

LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484

$$
TH
3 follow-up statements
049 
WGUS75 KBOU 062227
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
427 PM MDT Fri Sep 6 2019

COC005-035-062330-
/O.CON.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-Arapahoe CO-
427 PM MDT Fri Sep 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTH CENTRAL DOUGLAS AND SOUTHWESTERN ARAPAHOE COUNTIES...

2.6 inches of rain has fallen at an ALERT rain gage near Englewood 
Dam in Arapahoe County. 1.9 inches of rain fell at an ALERT rain 
gage near Heritage Regional Park in Douglas County. Water rescues 
are being reported in Centennial and Lone Tree as flash flooding 
continues on roads and streets in the warned area. 

Some locations that will experience flooding include...
Southwestern Centennial, northeastern Highlands Ranch, Greenwood
Village and Lone Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484

$$
TH
313 
WGUS75 KBOU 062310
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
510 PM MDT Fri Sep 6 2019

COC005-035-062330-
/O.CON.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-Arapahoe CO-
510 PM MDT Fri Sep 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTH CENTRAL DOUGLAS AND SOUTHWEST ARAPAHOE COUNTIES...

At around 415 PM MDT...there was a car floating and a water rescue 
at C-470 and Yosemite Street. 2 to 3 inches of rain fell with these 
storms. Although the heavy rain has moved out of the area...there 
are reports of roads still flooding.

Some locations that will experience flooding include...
Southwestern Centennial, northeastern Highlands Ranch, Greenwood
Village and Lone Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484

$$

TH
183 
WGUS75 KBOU 062327
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
527 PM MDT Fri Sep 6 2019

COC005-035-062336-
/O.EXP.KBOU.FF.W.0015.000000T0000Z-190906T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-Arapahoe CO-
527 PM MDT Fri Sep 6 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL DOUGLAS AND SOUTHWESTERN
ARAPAHOE COUNTIES WILL EXPIRE AT 530 PM MDT...

Flood waters are receding. Please continue to heed any remaining 
road closures.

LAT...LON 3950 10485 3954 10497 3963 10494 3961 10484

$$

TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:00 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 6, 3:00 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Fri Sep 6 2019

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Sep 6 2019

The Stratus has dissipated across the plains at this time.
Convection is developed over the high country with one main
storm now over Jefferson County. Models show an upper trough,
mainly north of the CWA, to move east overnight and Saturday. The
upper ridge flattens as a result. The flow aloft is west-
southwesterly over night, then westerly on Saturday. There is
weak upward motion on the QG Omega fields for the CWA tonight,
then weak downward energy on Saturday. The low level winds should
be pretty normal drainage patterns overnight. On Saturday, they
are all over the place, but are generally weak upsloping by
afternoon. For moisture, the precipitable water values are in 0.75
to 1.35 inches this evening. By Saturday, they dry out somewhat
into the 0.50 to 1.00 inch range by Saturday afternoon. The dew
point temperatures are in the 50s to lower 60s this evening, then
they decrease into the 40s to lower 50s F by Saturday afternoon.
The latest Acars soundings show CAPE values around 1500 J/kg with
85/59 F. For pops, will go with 20-50%s this evening, a bit
linger overnight. On Saturday will drop pops somewhat across the
CWA. For temperatures, Saturday highs look to be 1-3 C warmer than
this afternoon's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 235 PM MDT Fri Sep 6 2019

A shortwave will pass north of Colorado Saturday night and Sunday
with the associated lift and front late in the day Sunday.

Low levels ahead of this trough will be fairly dry over most of
the area Saturday evening, with soundings showing DCAPE values of
1,500 J/kg which indicates the potential for downbursts across
the plains. Thunderstorms will dissipate as they move east
Saturday evening into the drier more stable air. Moisture will
increase Sunday as specific humidity levels will rise above 6.0
g/kg over the plains and precipitable water will reach 1.25
inches. Steady storm motion of at least 15 knots and the moving
upper level trough driving the convection will limit the duration
of storms and should keep the flooding threat low. However, a line
of organized storms could produce a period of heavy rain as it
passes.

A shortwave trough will then rotate around the upper level low
off the southwest Canadian coast, passing from the western U.S.
across Colorado near midweek.

On Monday drier air will move in from the southwest behind the
ridge. Tuesday through Thursday there will be a slight increase in
moisture leading to isolated storms Tuesday and a better chance of
storms on Wednesday and possibly Thursday across the forecast
area as the next trough approaches. A front is expected to move
through Thursday afternoon bringing gusty winds to 25 mph on the
northern plains. On Friday conditions will dry out again as a weak
ridge brings more westerly flow. There's some discrepancy in
temperature forecasts this week, but highs should generally be in
the 80s on the plains. Some solutions would have us creeping back
into the 90s ahead of the midweek trough. It may cool into the 70s
behind the trough if this system connects well with the cooler air
to our north, but this varies from run to run.

Humidities will also be low with some wind behind the trough on
Monday, then it will still be dry with less wind on Tuesday. At
this time it does not look like widespread Red Flag conditions,
but we will be back to an environment where conditions are close
to the criteria in the afternoons, especially over the mountain
valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Sep 6 2019

Southeasterlies are expected to continue at DIA into this
evening, before normal drainage patterns commence by 06Z. DIA
could see some BKN040-050 along with -TSRA from 23Z to 02Z late
this afternoon/evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Sullivan/Gimmestad
AVIATION.....RJK
Hazardous weather outlook, Sep 6, 11:16 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Fri Sep 6 2019

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Fri Sep 6 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms will develop over
the mountains and foothills early this afternoon. They will move
across the plains by mid and late afternoon into this evening.
There could a few severe storms with 1 inch hail and or 60 mph
wind gusts over the plains. Brief heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible on Saturday
with lightning, locally heavy rainfall, and gusty winds up to 40
mph possible. A stronger system will move across Colorado on
Sunday bringing a renewed threat for scattered thunderstorms, some
potentially severe, along the I-25 corridor and northeast plains
during the afternoon and evening.

Drier air will spread in for Monday through Thursday but
sufficient moisture will be present for at least isolated
thunderstorms across the mountains each day. Another fast moving
disturbance may bringing another increase in thunderstorm coverage
for Wednesday across the mountains and plains, with drier weather
returning for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 6, 1:40 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Fri Sep 6 2019

COZ034-036-039-062030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
140 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHEASTERN CLEAR CREEK
AND NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 29 miles west of Denver, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Western Lakewood, western Arvada, western Westminster, southwestern
Broomfield, western Wheat Ridge, Golden, Evergreen, Idaho Springs,
Central City, Morrison, Black Hawk, Rollinsville, Idledale, Rocky
Flats, White Ranch Open Space, Aspen Springs, Dumont, Red Rocks Park,
Bergen Park and Floyd Hill.

LAT...LON 3993 10557 3992 10540 3991 10539 3991 10513
      3963 10513 3974 10565
TIME...MOT...LOC 1939Z 280DEG 15KT 3983 10554

DANIELSON
Local storm report, Sep 6, 2:08 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             2 WNW FLOYD HILL        39.73N 105.44W
09/06/2019  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&
Local storm report, Sep 6, 3:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 SW TINY TOWN          39.57N 105.26W
09/06/2019  E1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&
Special weather statement, Sep 6, 3:42 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
342 PM MDT Fri Sep 6 2019

COZ036-040-041-062215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
342 PM MDT Fri Sep 6 2019

...Brief Landspout Tornadoes Possible...

At 340 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the I 25 between Greenwodd
Village and Castle Rock. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, eastern Highlands
Ranch, Castle Rock, Parker, Greenwood Village, Lone Tree, Castle
Pines, Sedalia and The Pinery.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3931 10503 3964 10492 3963 10472 3944 10475
      3925 10484

DANIELSON
Local storm report, Sep 6, 4:00 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI SEP 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          5 ESE HIGHLANDS RANCH   39.53N 104.88W
09/06/2019                   DOUGLAS            CO   TRAINED SPOTTER

            SHORT LIVED TORNADO KICKED UP DUST.

0310 PM     HAIL             3 SW TINY TOWN          39.57N 105.26W
09/06/2019  E1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE
            GROUND.

0305 PM     HAIL             1 N EVERGREEN           39.65N 105.34W
09/06/2019  M1.25 INCH       JEFFERSON          CO   PUBLIC

0213 PM     HAIL             1.1 N BERGEN PARK       39.71N 105.36W
09/06/2019  M1.00 INCH       JEFFERSON          CO   COCORAHS

0202 PM     HAIL             2 WNW FLOYD HILL        39.73N 105.44W
09/06/2019  M1.00 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:18 PM MDTSevere Thunderstorm WarningBOUWeld27 min
Sep 5, 9:41 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Sep 5, 9:44 PM MDTSpecial Weather StatementBOUWeld46 min
Sep 5, 10:28 PM MDTSpecial Weather StatementBOUWeld47 min
Sep 5, 10:50 PM MDTSpecial Weather StatementBOUMorgan40 min
Sep 5, 11:27 PM MDTSpecial Weather StatementBOUMorgan48 min
Sep 6, 1:40 PM MDTSpecial Weather StatementBOUGilpin50 min
Sep 6, 2:02 PM MDTSevere Thunderstorm WarningBOUClear Creek, Gilpin, Jefferson43 min
Sep 6, 2:09 PM MDTAreal Flood AdvisoryBOULarimer81 min
Sep 6, 2:44 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson46 min
Sep 6, 3:26 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson34 min
Sep 6, 3:42 PM MDTSpecial Weather StatementBOUDouglas33 min
Sep 6, 3:59 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas46 min
Sep 6, 4:10 PM MDTTornado WarningBOUArapahoe21 min
Sep 6, 4:13 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson92 min
Sep 6, 4:43 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe68 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.